MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Code No Information (3190)
Date of Event 08/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service provided the customer with instructions for part/accessory use/care/maintenance and sent replacement tubing to the customer.On (b)(6) 2019, the customer called back and alleged that she received the new tubing and now had a milk backup, which went into the pump.She further alleged that she was engorged.A replacement device was sent to the customer.In follow up with a complaint handler on 09/03/2019, the customer alleged that the engorgement led to an infection, for which she was prescribed an antibiotic.The customer stated that the new pump was working without issue.The device was returned with the customer's tubing and was evaluated on 09/11/2019.The device passed suction and cycle specifications using a medela lab kit along with the customer's tubing, although it was identified that the customer's tubing, housing and diaphragm had milk (from the backup) and other residue on them.Refer to attached product evaluation and pictures.The customer's report of a milk backup was confirmed.The pump in style instructions for use suggests pumping in the upright position to prevent milk backup and provides the following as common causes for milk overflowing into the tubing: (1) heavy let down; (2) leaning forward or lying down while pumping; (3) improper cleaning of valves and/or membranes; (4) damaged membranes; and (5) overfilling bottles while pumping.The instructions for use also instruct (1) to inspect tubing after each pumping session and to clean the tubing, faceplate and diaphragm if there is any sign of breast milk and (2) to leave the breast pump running after pumping to allow any condensation that has formed from the natural results of humidity to dry in the tubing.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4).Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that there was mold in the tubing for her pump in style breast pump.

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key9123134
Report Number1419937-2019-00122
Device Sequence Number2592129
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public00020451570815
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number454801
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2019
Initial Report FDA Received Date09/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;